Studies have shown that the Indian population in general has a high risk of cardiovascular disease (because of genetic and other factors), and there is concern that HIV infection and treatment with antiretroviral therapy (ART) may increase that risk.

A study conducted in south India found that HIV-positive patients with tuberculosis (TB) who initiated once-daily nonnucleoside reverse-transcriptase inhibitor (NNRTI)–based ART under went complex changes in their cholesterol levels, highlighting the importance of screening and treating other cardiovascular disease risk factors. The patients were also treated with rifampicin-based thrice-weekly antituberculosis treatment.

After 12 months of receiving NNRTI-based ART, HDL, LDL and total cholesterol levels increased significantly. The results that around 25 percent of patients who received an NNRTI-based regimen had an abnormal lipid profile at one year should alert physicians to this outcome and encourage testing, the study authors said.

“Although the current World Health Organization guidelines do not recommend routine monitoring of lipid levels for patients receiving first-line antiretroviral treatment, patients would benefit from an assessment of lipid profiles and other cardiovascular risk factors followed by counseling on risk-reduction strategies,” the study said. “As patients continue to enjoy longer lives as a result of effective treatment, it is important to consider and minimize long-term adverse effects of the disease and its treatment.”

Source:
1. Padmapriyadarsini C, Kumar SR, Terrin N, et al. Dyslipidemia among HIV-infected patients with tuberculosis taking once-daily nonnucleoside reverse-transcriptase inhibitor–based antiretroviral therapy in India. Clinical Infectious Diseases 2011; 52(4): 540-546. (open access)

Advertisements